I was at a long term care facility and had a patient on lisinopril 10 mg daily for hypertension as well as Aspirin 325 mg daily for cardiovascular prophylaxis.
Lexi-comp has the aspirin and lisinopril interaction rated at a C (on a scale of A-D and X being contraindicated. I’d like to get your thoughts on whether this interaction should be faxed to a physician?
Putting myself in this situation, this is a great case where a solution could be offered rather than just notifying the physician. There are two solutions that initially come to my mind.
1. This patient was a resident of a long term care facility. The facility will have a good information on the blood pressure results of this resident. The individual who was prompted with this interaction could certainly pick up the phone and inquire nursing staff about the blood pressure readings. Monitoring is so important when it comes to drug interactions, and this option tends to slip through the cracks once in a while as I’ve seen some providers almost panic and not think about what the alert is actually saying.
2. The second solution would be to ask the provider to assess the current dose of aspirin. Per Lexicomp, this interaction doesn’t occur or has minimal effect when the dose of Aspirin is less than 100 mg daily. In many cases, we can get by with a dose of 81 mg daily.
Here’s a case of Drug Induced Hypertension
Thanks to everyone for following along, its great to be able to share my experience with all of you as well as some fantastic guest posts. If you’d like to get a little taste of some of the mistakes I see, please subscribe and you’ll get a free 6 page PDF of 30 medications mistakes that I put together. If you have some thoughts on the scenario below, please feel free to share your experience!